Is Your Medicine Making You Fat?

by: Diane Lofshult

All medications—whether prescription or over-the counter—have some type of side effect, according to nutritionist Madelyn Fernstrom. Side effects run the gamut from pesky but minor skin irritations to fatal allergic reactions. But did you know that one of the most common side effects of medicines is weight gain?

Drugs cause weight gain for a variety of reasons. For example, certain meds increase appetite, while others slow down the body’s metabolism.

In order for weight gain to be considered an official side effect that gets listed on a medicine’s packaging, 5% of patients in a test group have to experience the reaction while on the medication. Before you start any new medication, ask your doctor if other patients have experienced weight gain, even if the packaging doesn’t mention this as a side effect. Often, a different drug can be prescribed that doesn’t trigger this response. For example, the antidepressants Paxil® and Zoloft® are known to cause weight gain, whereas Prozac® does not.

The following drugs lead to weight gain, according to a recent report on MSNBC.com:

  • Tricyclic antidepressants, such as Elavil® and Tofranil®, cause a drop in metabolic rate, resulting in significant weight gain.
  • Some antipsychotic drugs and mood stabilizers, such as Haldol®, Zyprexa® and Risperdal®, stimulate appetite and may slow users’ metabolism.
  • A common antiseizure drug, Depakote®, can add up to 60 pounds of new weight in 1 year; a newer treatment, Topamax®, actually causes weight loss.
  • Antimigraine meds can cause weight gain when first taken.
  • Some antihistamines also cause the pounds to add up.
  • Beta blockers, such as Atenolol®, control blood pressure but can cause weight gain.
  • Steroids prescribed for long-term treatment of rheumatoid arthritis or chronic inflammation can cause as much as 100 pounds of weight gain in 1 year!
  • Insulin treatments, such as Actos®, contain a “fat-sparing” hormone, which results in weight gain; a better choice—at least for those in the early stages of diabetes—might be Glucophage®, which seems to help with weight loss.

IDEA Fitness Journal , Volume 3, Issue 10

© 2006 by IDEA Health & Fitness Inc. All rights reserved. Reproduction without permission is strictly prohibited.

About the Author

Diane Lofshult IDEA Author/Presenter

Diane Lofshult is an award-winning freelance author who specializes in nutrition and weight management topics. She is the founder of In Other Words, an editorial consulting firm based in Solana Beach,...

0 Comments